Alert archive / Kansas / Tornado Warnings in 2007
Tornado Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Mar 28, 2007, 7:23 PM CDT for Decatur County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2007, 7:23 PM CDT (00:23 UTC)
- Expired
- Mar 28, 2007, 8:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Decatur County, KS
The radar
The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 7:23 PM CDT | TORNADO | 1 E Jennings, KS | SEVERAL ROUND GRAIN BINS DAMAGED ON EAST SIDE OF TOWN |
| Mar 28, 7:23 PM CDT | TORNADO | 1 E Jennings, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:59 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 290024 TORGLD KSC039-290100- /O.NEW.KGLD.TO.W.0005.070329T0023Z-070329T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 723 PM CDT WED MAR 28 2007 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... EASTERN DECATUR COUNTY IN NORTHWEST KANSAS... * UNTIL 800 PM CDT * AT 719 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 1 MILE EAST OF JENNINGS...MOVING NORTH AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORCATUR A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR NORTHWESTERN KANSAS. LAT...LON 3967 10033 3969 10018 4000 10019 4000 10046 $$ FLOYD
2 follow-up statements
000 WWUS53 KGLD 290041 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 640 PM MDT WED MAR 28 2007 KSC039-290100- /O.CON.KGLD.TO.W.0005.000000T0000Z-070329T0100Z/ DECATUR KS- 740 PM CDT WED MAR 28 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EASTERN DECATUR COUNTY... AT 737 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. TRAINED WEATHER SPOTTERS EARLIER REPORTED A TORNADO WITH THIS STORM JUST EAST OF JENNINGS. THIS STORM STILL SHOWS SOME ROTATION IN LOW TO MID LEVELS AND REMAINS A DANGEROUS STORM. MOVEMENT IS NORTH-NORTHWEST AT 35 MPH. THE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN DECATUR COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR NORTHWESTERN KANSAS. LAT...LON 3973 10036 3975 10018 4000 10019 4000 10046 $$ FLOYD
000 WWUS53 KGLD 290057 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 656 PM MDT WED MAR 28 2007 KSC039-290106- /O.EXP.KGLD.TO.W.0005.000000T0000Z-070329T0100Z/ DECATUR KS- 756 PM CDT WED MAR 28 2007 ...THE TORNADO WARNING FOR NORTHEASTERN DECATUR COUNTY EXPIRES AT 800 PM CDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED NORTH INTO RED WILLOW COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR NORTHWESTERN KANSAS. LAT...LON 3973 10036 3975 10018 4000 10019 4000 10046 $$ FLOYD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Mar 28, 2:18 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Mar 28, 2:18 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT WED MAR 28 2007
.DISCUSSION...
SPRAWLING UPPER LOW WILL DOMINATE THE SHORT TERM FORECAST PERIOD. IT
WILL BE A VERY SLOW MOVING SYSTEM. IN THAT REGARD THE GFS AND EC
WILL BE THE PREFERRED MODEL SOLUTIONS. WIDESPREAD PRECIPITATION WILL
DEVELOP THIS AFTERNOON AND TONIGHT ALONG/AHEAD OF PACIFIC FRONT.
VERY DIFFLUENT FLOW ALOFT AHEAD OF CLOSED LOW WILL SUPPORT LONG
LIVED CONVECTION. IN ADDITION...DEEP LAYER FLOW WILL BE NEARLY
PARALLEL TO SURFACE FRONT/EXPECTED STORM MOTION...SUGGESTING
TRAINING CELLS A POSSIBILITY. MODEL QPF THROUGH THURSDAY AFTERNOON
SUPPORTS WIDESPREAD 1 PLUS AMOUNTS IN EASTERN CWA...BUT LOCALLY
HIGHER AMOUNTS CERTAINLY POSSIBLE. FLASH FLOOD WATCH HOISTED TO
COVER THIS SCENARIO.
SHOULD SEE A BREAK IN PRECIPITATION LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT UNDER THE DRY SLOT. IN FACT...IF EC AND GFS ARE RIGHT
DRY SLOT WILL CONTINUE INTO FRIDAY AS SECONDARY VORT LOBE TRACKS
WELL SOUTH AND KEEPS THE AREA DRY. NONETHELESS...WILL CARRY SOME
SLIGHT AND LOW CHANCE POPS FOR SNOW THURSDAY NIGHT IN FAR WESTERN
AREAS WHERE WRAPAROUND PRECIP MAY MIGRATE OUT OF CENTRAL COLORADO.
BY SATURDAY SYSTEM WILL BE LIFTING OUT INTO THE UPPER MIDWEST WITH
DRY WESTERLY FLOW/SUBSIDENCE OVER THE AREA.
LONG TERM (SUNDAY - WEDNESDAY)...MODELS SHOW FAST ZONAL FLOW OVER
THE FORECAST AREA BEHIND DEPARTING UPPER SYSTEM. ONLY SHORTWAVE
TROUGH OF NOTE APPEARS TO STAY WELL NORTH OF THE AREA SUNDAY NIGHT
AND MONDAY. IT WILL PUSH A COLD FRONT THROUGH WITH TEMPERATURES
COOLING FOR EARLY NEXT WEEK. OTHER WEAK VORTICITY MAXES WILL BE
EJECTING OUT OF THE ROCKIES ON A REGULAR BASIS...BUT AT THIS POINT
THEY LOOK TO BE LACKING MOISTURE FOR PRECIPITATION. WILL FOLLOW HPC
GUIDANCE FOR ALL MAJOR WEATHER PARAMETERS THIS PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
KSZ001>004-013>016-027>029-041-042.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR KSZ002>004-014>016-028-029.
NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
NEZ079>081.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR NEZ080-081.
CO...WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090>092.
&&
JDKHazardous weather outlook, Mar 28, 11:55 AM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT WED MAR 28 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT WED MAR 28 2007 /1155 AM CDT WED MAR 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE TRI-STATE AREA TODAY PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. TORNADOES ARE ALSO POSSIBLE. ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A PACIFIC COLD FRONT WHICH WILL EXTEND ROUGHLY ALONG THE CO-KS BORDER BY MID-AFTERNOON. THE COLD FRONT WILL MOVE VERY SLOWLY EAST THROUGH THE EVENING HOURS. BY 6 PM MDT...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND DEVELOP INTO A LINE OF STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. TORNADOES WILL ALSO BE POSSIBLE ESPECIALLY FOR ANY DISCRETE CELLS WHICH FORM. STORM MOTION WILL BE NORTH-NORTHEAST AT 50 MPH. DESPITE THE FAST STORM MOTIONS... TRAINING OF THUNDERSTORMS WILL PRODUCE THE POTENTIAL FOR FLASH FLOODING THIS EVENING AND OVERNIGHT...MAINLY EAST OF HIGHWAY 25. DURING THE EVENING AND OVERNIGHT HOURS THE LINE WILL SLOW ITS EASTWARD PROGRESSION. THE LOW LEVEL JET WILL REDEVELOP AND IN TURN RE-ENERGIZE THE LINE OF STORMS. THE THREAT FOR HEAVY RAIN AND FLOODING WILL CONTINUE OVERNIGHT. A WIND ADVISORY IS IN EFFECT FROM NOON MDT (1 PM CDT) UNTIL 6 PM MDT (7 PM CDT). STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE TRI-STATE AREA...ESPECIALLY WEST OF HIGHWAY 83. WIND GUSTS TO 45 MPH ARE EXPECTED. EXTREME FIRE DANGER WILL DEVELOP SHORTLY AFTER NOON MDT AS RELATIVE HUMIDITY VALUES BEHIND THE DRYLINE FALL TOWARD 20 PERCENT AND STRONG SOUTH TO SOUTHWEST WINDS CONTINUE BLOW ACROSS THE AREA. OUTDOOR BURNING OF ANY TYPE IS STRONGLY DISCOURAGED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT). DDT/DLF
In the hours before
Local storm report, Mar 28, 6:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL TRIBUNE 38.47N 101.75W
03/28/2007 E1.75 INCH GREELEY KS LAW ENFORCEMENT
&&
KJAMESLocal storm report, Mar 28, 7:05 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 3 NE SHARON SPRINGS 38.92N 101.71W
03/28/2007 WALLACE KS LAW ENFORCEMENT
&&
KJAMESSpecial weather statement, Mar 28, 7:08 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 608 PM MDT WED MAR 28 2007 KSZ013-290045- SHERMAN- 608 PM MDT WED MAR 28 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS... AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM SPOTTERS WERE TRACKING A TORNADO 7 MILES NORTH OF SHARON SPRINGS... AND MOVING NORTH AT 45 MPH. PEOPLE IN CENTRAL SHERMAN COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 13 AND 27. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 157 AND 185. MCGUIRE
Local storm report, Mar 28, 7:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 8 N TRIBUNE 38.59N 101.75W
03/28/2007 M1.50 INCH GREELEY KS TRAINED SPOTTER
HAIL LASTED 2 MINUTES
&&
MWMLocal storm report, Mar 28, 7:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 8 N RULETON 39.46N 101.88W
03/28/2007 E1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
MWMLocal storm report, Mar 28, 7:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TORNADO 12 E DRESDEN 39.62N 100.19W
03/28/2007 DECATUR KS PUBLIC
&&
KJAMESThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 60 min |
| Mar 28, 7:17 PM CDT | Tornado Warning | GLD | Sherman, Wallace | 58 min |
| Mar 28, 7:40 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 65 min |
| Mar 28, 7:45 PM CDT | Tornado Warning | GLD | Rawlins | 30 min |
| Mar 28, 7:47 PM CDT | Tornado Warning | GLD | Greeley | 43 min |
| Mar 28, 8:10 PM CDT | Tornado Warning | GLD | Cheyenne, Sherman | 65 min |
| Mar 28, 8:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 54 min |
| Mar 28, 8:27 PM CDT | Tornado Warning | GLD | Greeley, Wallace | 63 min |
| Mar 28, 8:31 PM CDT | Flash Flood Warning | GLD | Cheyenne, Sherman | 4 hr |
| Mar 28, 8:31 PM CDT | Flash Flood Warning | GLD | Cheyenne, Greeley, Sherman, Wallace | 4 hr |
| Mar 28, 8:57 PM CDT | Tornado Warning | GLD | Cheyenne | 48 min |
| Mar 28, 9:01 PM CDT | Tornado Warning | GLD | Wallace | 44 min |
| Mar 28, 9:10 PM CDT | Tornado Warning | GLD | Cheyenne | 22 min |
| Mar 28, 9:11 PM CDT | Tornado Warning | GLD | Sherman | 49 min |
| Mar 28, 9:14 PM CDT | Tornado Warning | GLD | Greeley | 61 min |
| Mar 28, 9:56 PM CDT | Tornado Warning | GLD | Wallace | 34 min |
| Mar 28, 9:56 PM CDT | Tornado Warning | GLD | Sherman | 26 min |
| Mar 28, 10:13 PM CDT | Tornado Warning | GLD | Cheyenne | 47 min |
| Mar 28, 10:35 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 35 min |
| Mar 28, 11:43 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 19 min |
Nearby
Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.